Alert archive / Idaho / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Spokane, WA

June 1, 2001Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 1, 2001, 4:52 PM PDT for Shoshone County, Idaho. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 4:52 PM PDT (23:52 UTC)
Expired
Jun 1, 2001, 5:15 PM PDT
In force
23 min
Issued by
NWS Spokane, WA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shoshone County, ID

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:00 PM PDTThunderstorm WindCalder, IDPower lines were blown down between Calder and the highway leading out of town. 18-inch cottonwood trees were also blown over.
Jun 1, 5:15 PM PDTThunderstorm WindOsburn, IDLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 012352
SVRGEG
IDC079-020015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
452 PM PDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO
  THIS INCLUDES THE CITIES OF...OSBURN...WALLACE

* UNTIL 515 PM PDT

* AT 445 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED 25 MILES
  SOUTHWEST OF OSBURN...OR ABOUT 13 MILES SOUTHEAST OF ST. MARIES...
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OSBURN...WALLACE AT 515 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SPOKANE.

LAT...LON 4731 11628 4715 11625 4748 11572 4764 11596

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:30 PM PDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 1, 2:30 PM PDT, 2 hours 22 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT FRI JUN 1 2001

SPECIAL WEATHER STATEMENT ISSUED EARLIER TODAY TO HIGHLIGHT TODAYS
WEATHER SITUATION IN WHICH THUNDERSTORMS OUTFLOWS...COMBINED WITH THE
ONGOING SYNOPTIC WINDSPEED INCREASE DUE TO APPROACHING TROF...COULD
BRING SURFACE WIND GUSTS ON THE STRONG SIDE. THAT IS TO SAY UP TO 60
MPH GUSTS IN SOME LOCATIONS FOR THE REMAINDER OF TODAY AND INTO THE
EVENING.

BOTH 12Z AVN AND ETA CONSISTENT WITH BRINGING IN A QUITE COOL AIRMASS
INTO THE FORECAST AREA BY SATURDAY MORNING. AGAIN A SAMPLE OF 12Z SAT
AND 00Z SUNDAY FORECAST TEMPERATURES ALOFT FROM BOTH MODELS SHOWING
ABOUT 2 STANDARD DEVIATIONS OF COOLING COMPARED TO JUNE MONTHLY
AVERAGES...QUITE SIGNIFICANT FROM A STATISTICAL PERSPECTIVE. ALL THIS
SAID EVEN WITH CLOUD COVER CANNOT DISCOUNT THE COOL MOS FORECAST MAX
AND MIN TEMPERATURES FOR SATURDAY AND SATURDAY NIGHT. USED PAST
SEARTPOTX PRODUCT MAX AND MIN TEMPS FROM MAY 29TH TO FINE TUNE MOS
TEMP OUTPUT AND ADJUST FORECAST TEMP SPREADS AMONG SPOT TEMPS
LISTINGS FOR SATURDAY AND SUNDAY AS A SOMEWHAT SIMILAR TROF PASSAGE
OCCURRED THEN. THE AIRMASS ALSO REMAINS ON THE SOMEWHAT UNSTABLE SIDE
SO SHOWERS AND THUNDERSTORMS STILL WORDED FOR MOST OF THE FORECAST
AREA THROUGH MOST OF THE WEEKEND. AGAIN LOWEST POPS NEAR LOWER BASIN
LOCATIONS DUE TO RAINSHADOW EFFECT FROM WESTERLY FLOW.

EXTENDED...WEAK RIDGE FOR MONDAY THEN A TROUGH MOVES TO JUST OFF THE
COAST AND REMAIN THERE THROUGH THE EXTENDED PERIOD.  MOST
PRECIPITATION WILL LIKELY MOVE INTO CANADA BY ENOUGH OF A CHANCE FOR
TUESDAY THROUGH FRIDAY TO KEEP A CHANCE MAINLY OVER THE MOUNTAINS IN
THE NORTHERN PORTION OF THE FORECAST AREA. SLOW WARMING TREND THROUGH
THE END OF THE PERIOD.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 045/060/037/061 5433
CQV 043/063/037/064 5433
SPT 043/058/034/060 5444
COE 043/059/036/060 5444
WWP 042/057/033/058 5444
LWS 050/064/042/065 5333
PUW 043/059/036/060 5333
EAT 048/064/043/065 2111
MWH 047/066/042/067 3111

.GEG...NONE.

In the hours before

Special weather statement, Jun 1, 1:40 PM PDT, 3 hours 12 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
140 PM PDT FRI JUN 1 2001

...STRONG DRY THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS
EVENING...

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THIS
EVENING AHEAD OF A STRONG PACIFIC COLD FRONT.  SOME OF THESE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY STRONG WINDS WITH
GUSTS UP TO 60 MPH. THE MOST LIKELY AREA FOR THESE CONDITIONS TO
DEVELOP WILL BE EAST OF A LINE FROM COLVILLE TO WALLA WALLA.

THUNDERSTORMS WILL DEVELOP OVER THE HIGHLANDS OF CENTRAL OREGON
EARLY THIS AFTERNOON AND SHOULD MOVE INTO SOUTHEASTERN WASHINGTON
AND THE SOUTHERN PANHANDLE BY 4 PM.  THESE STORMS WILL CONTINUE TO
MOVE NORTHWARD INTO THE SPOKANE AREA AND THE NORTHERN PANHANDLE
AROUND 6 PM.

AS THE PACIFIC FRONT MOVES ACROSS THE CASCADES AND THROUGH THE
AREA...STRONG WESTERLY WINDS OF 20 TO 30 MrPH WITH GUSTS TO 45 MPH
WILL DEVELOP IN MANY LOCATIONS. AREAS NEAR NEWLY PLOWED FIELDS COULD
EXPERIENCE BLOWING DUST REDUCING VISIBILITIES TO 1 MILE.
Special weather statement, Jun 1, 1:48 PM PDT, 3 hours 4 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
148 PM PDT FRI JUN 1 2001

...STRONG DRY THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS
EVENING...

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THIS
EVENING AHEAD OF A STRONG PACIFIC COLD FRONT.  SOME OF THESE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY STRONG WINDS WITH
GUSTS UP TO 60 MPH. THE MOST LIKELY AREA FOR THESE CONDITIONS TO
DEVELOP WILL BE EAST OF A LINE FROM COLVILLE TO WALLA WALLA.

THUNDERSTORMS WILL DEVELOP OVER THE HIGHLANDS OF CENTRAL OREGON
EARLY THIS AFTERNOON AND SHOULD MOVE INTO SOUTHEASTERN WASHINGTON
AND THE SOUTHERN PANHANDLE BY 230 PM.  THESE STORMS WILL CONTINUE TO
MOVE NORTHWARD INTO THE SPOKANE AREA AND THE NORTHERN PANHANDLE
AROUND 4 PM.

AS THE PACIFIC FRONT MOVES ACROSS THE CASCADES AND THROUGH THE
AREA...STRONG WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH
WILL DEVELOP IN MANY LOCATIONS. AREAS NEAR NEWLY PLOWED FIELDS COULD
EXPERIENCE BLOWING DUST REDUCING VISIBILITIES TO 1 MILE.

Nearby

Severe Thunderstorm Warnings in Idaho, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.